Try it
General Medicine · Haematology: multiple myeloma
Sample itemA 66-year-old man has back pain and fatigue. Creatinine is 2.4 mg/dL, calcium 12 mg/dL, haemoglobin 8.4 g/dL and ESR 120 mm in the first hour. Urine dipstick is negative for protein, yet the sulfosalicylic acid test is strongly positive. What explains this discrepancy?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Excretion of free monoclonal light chains, which dipsticks do not detect
Urine dipsticks are mainly sensitive to albumin, while sulfosalicylic acid precipitates all proteins including free light chains (Bence Jones protein). A negative dipstick with a positive acid test, together with anaemia, renal failure, hypercalcaemia and bone pain, suggests multiple myeloma. Serum protein electrophoresis with immunofixation and serum free light chains confirm it.
Option by option
A. A false positive from penicillin in the urine
Penicillin and contrast cause false-positive acid tests, but cannot explain the clinical picture.
B. Heavy glomerular albuminuria from membranous nephropathy
Heavy albuminuria would make the dipstick strongly positive.
C. Albuminuria below the sensitivity of the dipstick
Low-grade albuminuria would not give a strongly positive acid test.
D. Excretion of free monoclonal light chains, which dipsticks do not detect (correct)
Correct. Free light chains are not albumin, so the dipstick misses them but the acid test detects them.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…